Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Midland/Odessa, TX

August 13, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 13, 2006, 5:23 PM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2006, 5:23 PM CDT (22:23 UTC)
Expired
Aug 13, 2006, 9:30 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:28 PM CDTFLASH FLOODFort Stockton, TXWAIST DEEP WATER ACROSS A LOW-WATER CROSSING IN SOUTH FORT STOCKTON NEAR MUSKINGUM LANE. THIS WAS HAMPERING CLEAN-UP RELIEF SINCE POWER LINES WERE DOWN FROM WIND DAMAGE FROM SAME STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 132228
FFWMAF
TXC371-140230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 521 PM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM EARLIER IN THE EVENING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  FORT STOCKTON...
  U.S. 385...SOUTH OF THE CITY OF FORT STOCKTON...
  U.S. 285...SOUTH OF THE CITY OF FORT STOCKTON...

AT 523 PM CDT...THE PUBLIC IN FORT STOCKTON REPORTED FLASH FLOODING 
WAIST DEEP IN A RUN-OFF AREA IN THE CITY FROM A STORM THAT HIT THE 
CITY ABOUT ONE HOUR AGO.  IN ADDITION...DOWNED POWER LINES IN THE 
AREA...COUPLED WITH THE FLOODING...IS HINDERING RESCUE EFFORTS.
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ADDITIONAL 
RAINFALL IS EXPECTED...ESPECIALLY IN RURAL AREAS SOUTH OF THE CITY. 
WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3044 10294 3046 10269 3098 10261 3094 10314

$$
2 follow-up statements
000 
WGUS74 KMAF 140021
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN AUG 13 2006

TXC371-140230-
PECOS-
712 PM CDT SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR 
CENTRAL AND SOUTHERN PECOS COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LARGE AREAL COVERAGE OF STRONG THUNDERSTORMS CAPABLE OF 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
FORT STOCKTON...NEAR LOW-WATER CROSSINGS...
U.S. 285...SOUTH OF FORT STOCKTON...
U.S. 385...SOUTH OF FORT STOCKTON...
ALONG THE PECOS/BREWSTER COUNTY LINE...

WHILE RADAR TRENDS INDICATE STORMS CONTINUING TO WEAKEN...EXCESSIVE 
RUNOFF FROM PREVIOUSLY FALLEN HEAVY RAINFALL CAN CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3044 10294 3046 10269 3098 10261 3094 10314

$$
000 
WGUS74 KMAF 140222
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT SUN AUG 13 2006

TXC371-140230-
PECOS-
920 PM CDT SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR CENTRAL
PECOS COUNTY...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.  

MOTORISTS ARE URGED TO REMAIN CAUTIOUS OF PONDING OF WATER ON 
ROADWAYS IF ENCOUNTERED AND TAKE THE NECESSARY PRECAUTIONS TO 
MITIGATE DAMAGE TO PROPERTY OR INJURY TO ONESELF.

LAT...LON 3044 10294 3046 10269 3098 10261 3094 10314

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:33 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 2:33 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN AUG 13 2006

.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A TUTT LOW SLOWLY PUSHING
NORTHWESTWARD ACROSS THE RIO GRANDE BETWEEN DEL RIO AND LAREDO.
OTHER SUBTLE SHORTWAVES WERE ALSO NOTED ALONG THE RED RIVER NEAR
WICHITA FALLS...AND ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO IN
THE VICINITY OF EL PASO. PLENTY OF MOISTURE REMAINS IN PLACE IN THE
LOWER TO MID LEVELS OF THE ATMOSPHERE ACROSS THE REGION. A SURFACE
TROUGH OF LOW PRESSURE EXTENDS ACROSS MUCH OF EASTERN AND
SOUTHEASTERN NEW MEXICO...AND SOUTHWARD ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...AND THE BIG BEND REGION OF WEST TEXAS. ALL OF
THESE FEATURES SHOULD COMBINE WITH AFTERNOON HEATING TO AID IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS A GOOD PORTION OF THE REGION. THE BEST CHANCES FOR CONVECTION
THROUGH TONIGHT SHOULD BE ALONG THE SURFACE TROUGH AND THE MID LEVEL
THETA-E RIDGE AXIS...FROM SOUTHEASTERN NEW MEXICO...SOUTHWARD INTO
THE BIG BEND REGION OF WEST TEXAS. SHOWERS AND THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF DROPPING LOCALIZED VERY HEAVY RAINFALL IN
A SHORT PERIOD OF TIME...POSSIBLY LEADING TO LOCALIZED FLOODING.
OTHERWISE...LOOK FOR SKIES TO REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT
WITH THE EXTENSIVE MID LEVEL MOISTURE REMAINING IN PLACE. OVERNIGHT
LOWS SHOULD REMAIN WARM...WITH VERY LITTLE CHANGE EXPECTED FROM WHAT
HAS BEEN SEEN THE PAST SEVERAL NIGHTS. OVERALL ONLY MINOR
ADJUSTMENTS WERE MADE TO THE GRIDDED DATABASE.

.LONG TERM...
LONG TERM CONCERNS ARE FOCUSED ON THE EARLY PART OF THE PACKAGE AS
ABUNDANT MONSOONAL MOISTURE WILL REMAIN OVER MUCH OF THE CWFA
THROUGH MIDWEEK. IN ADDITION...A COLD FRONT IS EXPECTED TO
APPROACH THE NORTHERN CWFA MONDAY AFTERNOON AND EVENING. THE GFS
IS MOST AGGRESSIVE IN TAKING THIS BOUNDARY WELL SOUTH INTO THE
PERMIAN BASIN MONDAY NIGHT...WHILE THE NAM KEEPS THIS BOUNDARY UP
OVER THE SOUTH PLAINS. HAVE PRETTY MUCH SPLIT THE DIFFERENCE
HERE AS UNCERTAINTY IN THE EVENTUAL FRONTAL EVOLUTION IS HIGH AS
THIS EVOLUTION WILL BE HIGHLY DEPENDENT UPON CONVECTIVELY-GENERATED
COLD POOLS. AS A RESULT...THE BEST CHANCES FOR RAIN WILL BE OVER
NORTHWESTERN ZONES MONDAY AND TUESDAY WHERE MOISTURE...LIFT...AND
FOCUSING MECHANISMS ARE GREATEST. HAVE HELD OFF ON ISSUING A FLASH
FLOOD WATCH GIVEN THE UNCERTAINTY INVOLVED WITH THIS FRONT...BUT
SOUTHEASTERN NEW MEXICO STANDS THE BEST CHANCES OF EXCESSIVE RAINS
OVER THE NEXT 24-48H. MEANWHILE...THE TUTT LOW OVER NORTHERN
COAHUILA WILL CONTINUE TO MEANDER ABOUT OVER THE NEXT THREE
DAYS. THE EVENTUAL PATH OF THIS LOW WILL DEPEND ON THE DEGREE THAT
THE WESTERN END OF THE SUBTROPICAL RIDGE WEAKENS IN RESPONSE TO AN
APPROACHING SHORTWAVE TROUGH LATE IN THE WEEK AND THE TRACK OF
ANOTHER TUTT LOW THAT IS FORECAST TO TRANSLATE WEST OVER THE GULF
THIS WEEK. FOR NOW WE EXPECT THE TUTT LOWS IMPACT TO BE MINIMAL
BUT MIGHT BE ENOUGH TO KEEP DIURNALLY DRIVEN CONVECTION OVER THE
DAVIS MOUNTAINS THURSDAY THROUGH SATURDAY.

DID INCREASE POPS A BIT OVER NORTHWESTERN ZONES MONDAY AND TUESDAY...
AND SLIGHTLY OVER WESTERN ZONES WEDNESDAY THROUGH SATURDAY. HIGH
TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK...MAYBE
A LITTLE BELOW NORMAL TUESDAY...WITH MORNING LOWS A BIT ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  71  93 /  20  20  20  20
CARLSBAD NM                72  93  70  90 /  40  50  50  50
DRYDEN TX                  74  97  74  94 /  10  20  20  20
FORT STOCKTON TX           73  95  71  94 /  20  30  40  30
GUADALUPE PASS TX          66  86  65  83 /  40  60  50  50
HOBBS NM                   69  92  70  90 /  30  50  50  30
MARFA TX                   61  87  61  85 /  40  50  40  40
MIDLAND INTL AIRPORT TX    73  95  72  93 /  20  20  30  20
ODESSA TX                  74  95  72  94 /  20  20  30  20
WINK TX                    75 100  73  97 /  30  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/70
Hazardous weather outlook, Aug 13, 2:13 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN AUG 13 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT SUN AUG 13 2006 /113 PM MDT SUN AUG 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALIZED VERY HEAVY RAINFALL...WITH RATES OF OVER 1 INCH
PER HOUR POSSIBLE. LOCALIZED FLOODING OF ARROYOS...DRAWS AND OTHER
LOW LYING AREAS MAY OCCUR UNDERNEATH THE HEAVIER SHOWERS AND
THUNDERSTORMS. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT COULD MOVE SOUTH INTO THE FORECAST AREA LATE MONDAY
OR EARLY TUESDAY.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND HEAVY RAINFALL...WOULD LIKELY RESULT ALONG
THIS BOUNDARY AS MOISTURE LEVELS IN THE ATMOSPHERE WILL REMAIN
HIGH THROUGH TUESDAY.  LOCATIONS THAT WOULD BE AFFECTED BY ANY
HEAVY RAINFALL ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 13, 3:41 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN AUG 13 2006

TXZ081-132145-
BIG BEND AREA-
341 PM CDT SUN AUG 13 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM CURRENTLY LOCATED OVER PANTHER JUNCTION IN THE BIG BEND
NATIONAL PARK AT 341 PM CDT...MOVING VERY SLOWLY TO THE NORTHEAST AT
5 MPH.  THIS STORM HAS DEVELOPED NEAR A LOW PRESSURE CENTER THAT MAY
HELP IN STRENGTHENING THE STORM FURTHER BEFORE FINALLY WEAKENING.
ALTHOUGH NOT PROJECTED TO BE SEVERE...TORRENTIAL DOWNPOURS ALONG THE
INTERSECTION OF STATE HIGHWAY 118 AND U.S. 385 COULD BE EXTREMELY
HAZARDOUS TO MOTORISTS AND HIKERS IN THE AREA BY REDUCING
VISIBILITIES TO NEAR ZERO.  SMALL HAIL...GUSTY WINDS IN UPWARDS OF
50 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH
THIS STORM.

OTHER STORMS ACROSS THE RIO GRANDE IN MEXICO ARE EXPECTED TO MOVE
NORTH INTO BREWSTER COUNTY, TEXAS WITHIN THE NEXT HOUR.  THESE
STORMS WILL CROSS NEAR FM 2627 AND ARE EXPECTED TO PRODUCE
TORRENTIAL DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY
WINDS IN UPWARDS OF 50 MPH...AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS THREATEN YOUR LOCATION.  THIS AREA IS
PRONE TO FLASH FLOODING DUE TO THE TERRAIN/S FLASHY NATURE.  SEEK
HIGHER GROUND IF WATER LEVELS RISE.
Local storm report, Aug 13, 4:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
08/13/2006                   PECOS              TX   PUBLIC

            TWO HUNDRED POUND FEEDERS WERE TOPPLED IN THUNDERSTORM
            WINDS THAT HIT THE CITY OF FORT STOCKTON. WINDS WERE
            ESTIMATED NEAR 60 MPH. IN ADDITION...COPIOUS AMOUNTS OF
            PEA SIZE HAIL HAS COVERED THE ROADS IN AND AROUND FORT
            STOCKTON...INCLUDING ALONG U.S. 385 SOUTH OF FORT
            STOCKTON. TX DPS ALSO REPORTED 1-2 INCHES OF STANDING
            WATER ALONG U.S. 385 SOUTH OF FORT STOCKTON.

&&

02
Local storm report, Aug 13, 4:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     FORT STOCKTON           30.89N 102.89W
08/13/2006                   PECOS              TX   PUBLIC

            TWO HUNDRED POUND FEEDERS WERE TOPPLED IN THUNDERSTORM
            WINDS THAT HIT THE CITY OF FORT STOCKTON. WINDS WERE
            ESTIMATED NEAR 60 MPH. IN ADDITION...COPIOUS AMOUNTS OF
            PEA SIZE HAIL HAS COVERED THE ROADS IN AND AROUND FORT
            STOCKTON...INCLUDING ALONG U.S. 385 SOUTH OF FORT
            STOCKTON. TX DPS ALSO REPORTED 1-2 INCHES OF STANDING
            WATER ALONG U.S. 385 SOUTH OF FORT STOCKTON.

&&

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Aug 13, 5:31 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.